Patient Comments: Vasculitis - Diagnosis

How was your vasculitis diagnosed?

Comment from: Illinois Boy, 25-34 Male (Caregiver) Published: October 15

My son age 26 was recently diagnosed with this ugly vasculitis. It started with a stomach ache and he also had stiff knees where it hurt to bend his knees or to walk. The swelling started with an IV in his right arm then to both arms, both hands, and both feet. One foot looked like a monster foot then the rash started on his feet to both of his legs then to the arms and elbows and buttocks. He had a very heavy red rash. After numerous blood tests and x-rays his doctor sent him to a dermatologist and he did a biopsy of the elbow and buttocks and the pathologist said he had vasculitis. He is on a oral steroid and he is still miserable. He has missed 3 weeks of work and we are hoping that this goes away and is in no more pain.

Was this comment helpful?Yes
Comment from: Florida Girl, 35-44 Female (Patient) Published: March 07

I am 38 years old. About a month ago I had a burning sensation on my right lower ankle, kind of itchy. It was at the end of the day at work. When I got home I removed my socks and I had a light red rash forming on my right foot. By the next morning it was going up my ankle and was on my left leg. Within a week I had dark purple red areas on my legs from my shins down, with tiny blisters. I went to the ER they said I had vasculitis and to follow up with my doctor on Monday. Well i have been on Prednisone for 2 weeks. Once I got to the 10 mg Prednisone I noticed the rash starting back just like it did the first time. I have been off work three weeks total; now off for another three weeks per my doctor. Seeing internal medicine doctor this week to see if they know what is going on with me. All my labs and biopsy has come back normal. Don't know what to do now. If this keeps occurring I will not be able to work. I have vascular neuropathy in my left lower leg from the vasculitis now, what it will do if it continues.

Was this comment helpful?Yes
Comment from: jknowles, Published: September 26

I have recently been diagnosed with Vasculitis (I'm not sure which kind yet). It all started out with two random, low-grade fevers, and then tiny red dots started appearing on my legs. Those red dots turned into large, quarter size, red blotches that itched and throbbed. My joints began to swell as well as the bottoms of my feet to the point that I could not walk. I went to urgent care, and was immediately sent to the ER. Both urgent care and ER doctors told me that they thought it was lupus. Four doctors and a dermatologist appointment later, I still didnt have a diagosis until I had a biopsy of one of the lesions, and was diagnosed with vasculitis. I will be seeing my primary care doctor in a few weeks to see what may be causing this.

Was this comment helpful?Yes
Comment from: rachel, 35-44 Female (Patient) Published: June 11

I was diagnosed with vasculitis in 2008 following a holiday abroad. My legs were covered in a blotchy red itchy rash and heat in my feet was unbearable. The doctors abroad thought I was allergic to sand but once back in the UK I was seen immediately by a doctor who diagnosed vasculitus my blood tests confirmed his diagnosis. I was off work 6 months with this first attack with other symptoms such as heart palpitation, low blood pressure, exhaustion, and aching all over. I control it now with a dose of steroids, which seems to work well when things get bad. You can live with vasculitus, but you constantly feel older than your years. I've now learned that stress is my trigger and as soon as I see / feel the signs I have to slow down, which is frustrating as I'm a mother of three and also have a career that I'm trying to build.

Was this comment helpful?Yes
Comment from: sunflower, 75 or over Male (Caregiver) Published: March 29

My father, 78 years old, was diagnosed with vasculitis 3 years ago. He had been diagnosed with rheumatoid arthritis 8 years ago. About 3 years ago very small red spots appeared all over his legs, and he was feeling bad like he was catching a cold. His family doctor thought it was allergies. Then 10 days later he was feeling very bad, we took him to the hospital, and they diagnosed him with henoch schonlein, a type of vasculitis, and immediately put on prednisone. He had to stay at the hospital for seven days. Unfortunately the disease affected his kidneys and came back constantly and he has been on prednisone ever since. The medication has very bad side effects, like muscle damage, and now he is suffering from those as well. If you suspect vasculitis see a specialist immediately, this is a very serious disease!

Was this comment helpful?Yes
Comment from: JoanP, 13-18 Male (Caregiver) Published: March 16

My 13 yr old son came home from school with a rash on his legs and soreness. I brought him to Urgent Care that evening and they diagnosed him with Folliculitis. I wasn't sold on that after looking it up when we got home so I brought him to our Dermatologist in the morning. He diagnosed him with Vasculitis Henoch-Scholein Purpura. Told me to take him to our Pediatrician and get blood work done. He has been in pain from the swelling in his legs, hands, feet. Very bad stomach aches, and back pain. He's extremely tired and no appetite. He's lost 5 pounds in a week. They found a trace of blood in his urine and sent him for some more blood work. All blood work came back normal again but he has to be monitored for blood in urine and blood pressure. He has missed 7 days of school and I still don't know the course of this condition. I feel for whoever gets this; it is a very scary and frustrating disease.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Vasculitis - Describe Your Experience Question: Please describe your experience with vasculitis.
Vasculitis - Treatment Question: What kinds of treatment did you receive for your vasculitis?
Vasculitis - Symptoms Question: What symptoms did you experience with vasculitis?
Vasculitis - Causes Question: What were the causes of your case of vasculitis?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.


STAY INFORMED

Get the Latest health and medical information delivered direct to your inbox!